By Topic

Optimal obstacle avoidance based on the Hamilton-Jacobi-Bellman equation

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Sundar, S. ; Appl. Mater. Inc., Santa Clara, CA, USA ; Shiller, Z.

This paper solves the online obstacle avoidance problem using the Hamilton-Jacobi-Bellman (HJB) theory. Formulating the shortest path problem as a time optimal control problem, the shortest paths are generated by following the negative gradient of the return function, which is the solution of the HJB equation. To account for multiple obstacles, we avoid obstacles optimally one at a time. This is equivalent to following the pseudo-return function, which is an approximation of the true return function for the multi-obstacle problem. Paths generated by this method are near-optimal and guaranteed to reach the goal, at which the pseudo-return function is shown to have a unique minimum. The proposed method is computationally very efficient, and applicable for online applications. Examples for circular obstacles demonstrate the advantages of the proposed approach over traditional path planning methods

Published in:

Robotics and Automation, IEEE Transactions on  (Volume:13 ,  Issue: 2 )